التصنيفات
drugs

Actos: Uses, Dosage & Side Effects


Generic Name: pioglitazone (oral) (PYE o GLIT a zone)
Brand Names: Actos

Medically reviewed by P. Thornton, DipPharm Last updated on Jun 24, 2019.

What is Actos?

Actos (pioglitazone) is an oral diabetes medicine that helps control blood sugar levels.

Actos is used together with diet and exercise to improve blood sugar control in adults with type 2 diabetes mellitus.

Actos is not for treating type 1 diabetes.

Important Information

You should not use Actos if you have severe or uncontrolled heart failure, active bladder cancer, or diabetic ketoacidosis (call your doctor for treatment with insulin). This medicine is not for treating type 1 diabetes.

Actos can cause or worsen congestive heart failure. Stop using this medicine and call your doctor at once if you have shortness of breath (even with mild exertion), swelling, or rapid weight gain.

Before taking this medicine

You should not use Actos if you are allergic to pioglitazone, or if you have:

This medication may increase your risk of developing bladder cancer. Talk with your doctor about your specific risk.

To make sure Actos is safe for you, tell your doctor if you have ever had:

  • congestive heart failure or heart disease;

  • a heart attack or stroke;

  • eye problems caused by diabetes;

  • bladder cancer; or

  • liver disease.

Actos may increase your risk of serious heart problems, but not treating your diabetes can also damage your heart and other organs. Talk to your doctor about the risks and benefits of this medicine.

Follow your doctor’s instructions about using this medicine if you are pregnant. Blood sugar control is very important during pregnancy, and your dose needs may be different during each trimester.

Pioglitazone may stimulate ovulation in a premenopausal woman and may increase the risk of unintended pregnancy. Talk to your doctor about your risk.

Women may be more likely to have a broken bone while using Actos. Talk with your doctor about ways to keep your bones healthy.

It may not be safe to breast-feed while using this medicine. Ask your doctor about any risk.

Actos is not approved for use by anyone younger than 18 years old.

How should I take Actos?

Take Actos exactly as prescribed by your doctor. Follow all directions on your prescription label and read all medication guides or instruction sheets. Your doctor may occasionally change your dose.

Actos is usually taken once daily, with or without food.

Low blood sugar (hypoglycemia) can happen to everyone who has diabetes. Symptoms include headache, hunger, sweating, irritability, dizziness, nausea, and feeling shaky. To quickly treat low blood sugar, always keep a fast-acting source of sugar with you such as fruit juice, hard candy, crackers, raisins, or non-diet soda.

Your doctor can prescribe a glucagon emergency injection kit to use in case you have severe hypoglycemia and cannot eat or drink. Be sure your family and close friends know how to give you this injection in an emergency.

Blood sugar levels can be affected by stress, illness, surgery, exercise, alcohol use, or skipping meals. Ask your doctor before changing your dose or medication schedule.

Actos is only part of a treatment program that may also include diet, exercise, weight control, blood sugar testing, and special medical care. Follow your doctor’s instructions very closely.

Store at room temperature away from moisture, heat, and light. Keep the bottle tightly closed when not in use.

Actos dosing information

Usual Adult Dose for Diabetes Type 2:

-Patients without congestive heart failure:
Initial dose: 15 mg or 30 mg orally once a day
-Patients with congestive heart failure (New York Heart Association [NYHA] Class I or II):
Initial dose: 15 mg orally once a day

Maintenance dose: 15 mg to 45 mg orally once a day based on glycemic response as determined by HbA1c
Maximum dose: 45 mg orally once a day

Comments:
-This drug exerts its antihyperglycemic effect only in the presence of endogenous insulin and therefore is not expected to be effective in patients with type 1 diabetes mellitus or diabetic ketoacidosis.
-Patients concomitantly receiving an insulin secretagogue or insulin may need to reduce the dose of the insulin secretagogue or insulin if hypoglycemia occurs.

Use: As an adjunct to diet and exercise to improve glycemic control in adults with type 2 diabetes mellitus in multiple clinical settings

What happens if I miss a dose?

Take the medicine as soon as you can, but skip the missed dose if it is almost time for your next dose. Do not take two doses at one time.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. You may have signs of low blood sugar, such as extreme weakness, blurred vision, sweating, trouble speaking, tremors, stomach pain, confusion, and seizure (convulsions).

What should I avoid while taking Actos?

Avoid drinking alcohol. It lowers blood sugar and may interfere with your diabetes treatment.

Actos side effects

Get emergency medical help if you have signs of an allergic reaction to Actos: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Stop using Actos and call your doctor at once if you have symptoms of liver damage: nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of the skin or eyes).

Call your doctor at once if you have:

  • shortness of breath (especially when lying down), unusual tiredness, swelling, rapid weight gain;

  • pink or red urine, painful or difficult urination, new or worsening urge to urinate;

  • changes in your vision; or

  • sudden unusual pain in your hand, arm, or foot.

Some people taking this medicine have had bladder cancer, but it is not clear if pioglitazone was the actual cause.

Common Actos side effects may include:

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect Actos?

Tell your doctor if you use insulin. Taking Actos while you are using insulin may increase your risk of serious heart problems.

Many drugs can interact with pioglitazone. This includes prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed here. Tell your doctor about all your current medicines and any medicine you start or stop using.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use Actos only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

More about Actos (pioglitazone)

Consumer resources

Professional resources

Related treatment guides



Source link

التصنيفات
drugs

Acetaminophen: Uses, Dosage & Side Effects


Generic Name: acetaminophen (oral) (a SEET a MIN oh fen)
Brand Names: Actamin, Anacin AF, Apra, Bromo Seltzer, Children’s Tylenol, Elixsure Fever/Pain, Mapap, Medi-Tabs, Q-Pap, Silapap Childrens, Tactinal, Tempra Quicklets, Tycolene, Tylenol, Vitapap

Acetaminophen is also available in many over-the-counter combination medications with other drugs, including Actifed, Alka-Seltzer Plus Liquid Gels, Cepacol, Contac, Coridicin, Dayquil, Dimetapp, Dristan, Excedrin, Feverall, Liquiprin, Midol, Nyquil, Panadol, Robitussin Singlet, Sinutab, Sudafed, Theraflu, Triaminic, Vanquish, Vicks, and Zicam.

Acetaminophen is also found in many prescription combination drugs, including Butalbital, Endocet, Fioricet, Hycotab, Hydrocet, Hydrocodone bitartrate, Lortab, Percocet, Phenaphen, Sedapap, Tapanol, Tylenol with codeine, Tylox, Ultracet, Vicodin, and Zydone.

Medically reviewed by Kaci Durbin, MD Last updated on Dec 29, 2018.

What is acetaminophen?

Acetaminophen is a pain reliever and a fever reducer.

Acetaminophen is used to treat mild to moderate and pain, to treat moderate to severe pain in conjunction with opiates, or to reduce fever. Common conditions that acetaminophen treats include headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Acetaminophen may also be used for purposes not listed in this medication guide. It is typically used orally, but can be given intravenously.

Important information

You should not use this medication if you have severe liver disease.

An overdose of acetaminophen can damage your liver or cause death.

  • Adults and teenagers who weigh at least 110 pounds should not take more than 1000 milligrams (mg) at one time, or more than 4000 mg in 24 hours.

  • Children younger than 12 years old should not take more than 5 doses in 24 hours, using only the number of milligrams per dose that is recommended for the child’s weight and age. Use exactly as directed on the label.

Avoid also using other medicines that contain acetaminophen (sometimes abbreviated as APAP), or you could have a fatal overdose.

Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Before taking this medicine

You should not take acetaminophen if you are allergic to it, or if you have severe liver disease.

Do not take this medicine without a doctor’s advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take acetaminophen.

Your doctor will determine whether acetaminophen is safe for you to use during pregnancy. Do not use this medicine without the advice of your doctor if you are pregnant.

Acetaminophen can pass into breast milk. Tell your doctor if you are breast-feeding a baby.

Do not give this medicine to a child younger than 2 years old without the advice of a doctor.

How should I take acetaminophen?

Use acetaminophen exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

  • Adults and teenagers who weigh at least 110 pounds (50 kilograms): Do not take more than 1000 milligrams (mg) at one time. Do not take more than 4000 mg in 24 hours.

  • Children younger than 12 years old: Do not take more than 5 doses of acetaminophen in 24 hours. Use only the number of milligrams per dose that is recommended for the child’s weight and age. Use exactly as directed on the label.

  • Avoid also using other medicines that contain acetaminophen, or you could have a fatal overdose.

If you are treating a child, use a pediatric form of acetaminophen. Use only the special dose-measuring dropper or oral syringe that comes with the specific pediatric form you are using. Carefully follow the dosing directions on the medicine label.

Measure liquid medicinewith the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

Acetaminophen made for infants is available in two different dose concentrations, and each concentration comes with its own medicine dropper or oral syringe. These dosing devices are not equal between the different concentrations. Using the wrong device may cause you to give your child an overdose of acetaminophen. Never mix and match dosing devices between infant formulations of acetaminophen.

You may need to shake the liquid before each use. Follow the directions on the medicine label.

The chewable tablet must be chewed thoroughly before you swallow it.

Make sure your hands are dry when handling the acetaminophen disintegrating tablet. Place the tablet on your tongue. It will begin to dissolve right away. Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing.

To use the acetaminophen effervescent granules, dissolve one packet of the granules in at least 4 ounces of water. Stir this mixture and drink all of it right away. To make sure you get the entire dose, add a little more water to the same glass, swirl gently and drink right away.

Stop taking acetaminophen and call your doctor if:

  • you still have a fever after 3 days of use;

  • you still have pain after 7 days of use (or 5 days if treating a child);

  • you have a skin rash, ongoing headache, or any redness or swelling; or

  • if your symptoms get worse, or if you have any new symptoms.

This medication can cause unusual results with certain lab tests for glucose (sugar) in the urine. Tell any doctor who treats you that you are using acetaminophen.

Store at room temperature away from heat and moisture.

What happens if I miss a dose?

Since acetaminophen is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen?

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Acetaminophen side effects

Get emergency medical help if you have signs of an allergic reaction to acetaminophen: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken this medicine in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop taking acetaminophen and call your doctor at once if you have:

  • nausea, upper stomach pain, itching, loss of appetite;

  • excessive sweating and severe tiredness;

  • dark urine, clay-colored stools; or

  • jaundice (yellowing of the skin or eyes).

The most common side effects of acetaminophen include:

  • nausea and vomiting;

  • headache; or

  • insomnia

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen?

Other drugs may interact with acetaminophen, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use acetaminophen only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Related questions



Source link

التصنيفات
drugs

Abilify: Uses, Dosage & Side Effects


Generic Name: aripiprazole (AR i PIP ra zole)
Brand Names: Abilify, Abilify Discmelt

Medically reviewed by P. Thornton, DipPharm Last updated on Oct 1, 2019.

What is Abilify?

Abilify (aripiprazole is an antipsychotic medication. It works by changing the actions of chemicals in the brain.

Abilify is used to treat the symptoms of psychotic conditions such as schizophrenia and bipolar I disorder (manic depression). It is not known if aripiprazole is safe or effective in children younger than 13 with schizophrenia, or children younger than 10 with bipolar disorder.

Abilify is also used together with other medicines to treat major depressive disorder in adults.

Abilify is also used in children 6 years or older who have Tourette’s disorder, or symptoms of autistic disorder (irritability, aggression, mood swings, temper tantrums, and self-injury).

Important information

Abilify is not approved for use in psychotic conditions related to dementia. Abilify may increase the risk of death in older adults with dementia-related conditions.

Some young people have thoughts about suicide when taking medicine for a major depressive disorder and other psychiatric disorders. Stay alert to changes in your mood or symptoms. Report any new or worsening symptoms to your doctor.

Some young people have thoughts about suicide when taking medicine for a major depressive disorder and other psychiatric disorders. Your doctor will need to check your progress at regular visits while you are using Abilify. Your family or other caregivers should also be alert to changes in your mood or symptoms.

Stop using Abilify and call your doctor at once if you have the following symptoms: fever with stiff muscles and rapid heart rate; uncontrolled muscle movements; symptoms that come on suddenly such as numbness or weakness, severe headache, and problems with vision, speech, or balance.

Before taking this medicine

You should not take Abilify if you are allergic to aripiprazole.

Abilify is not approved for use in psychotic conditions related to dementia. Aripiprazole may increase the risk of death in older adults with dementia-related conditions.

To make sure Abilify is safe for you, tell your doctor if you have ever had:

  • liver or kidney disease;

  • heart disease, high or low blood pressure, heart rhythm problems;

  • high cholesterol or triglycerides (a type of fat in the blood);

  • low white blood cell (WBC) counts;

  • a heart attack or stroke;

  • seizures or epilepsy;

  • trouble swallowing;

  • a personal or family history of diabetes; or

  • an obsessive-compulsive disorder, impulse-control disorder, or addictive behaviors.

Some young people have thoughts about suicide when taking medicine for a major depressive disorder and other psychiatric disorders. Your doctor should check your progress at regular visits. Your family or other caregivers should also be alert to changes in your mood or symptoms.

The liquid form (oral solution) of this medication may contain up to 15 grams of sugar per dose. Before taking Abilify oral solution, tell your doctor if you have diabetes.

Abilify may cause you to have high blood sugar (hyperglycemia). If you are diabetic, check your blood sugar levels on a regular basis while you are taking this medicine.

The orally disintegrating tablet form of this medication may contain over 3 milligrams of phenylalanine per tablet. Before taking Abilify Discmelt, tell your doctor if you have phenylketonuria.

Taking antipsychotic medicine in the last 3 months of pregnancy may cause problems in the newborn, such as withdrawal symptoms, breathing problems, feeding problems, fussiness, tremors, and limp or stiff muscles. However, you may have withdrawal symptoms or other problems if you stop taking your medicine during pregnancy. If you become pregnant, do not stop taking Abilify without your doctor’s advice.

If you are pregnant, your name may be listed on a pregnancy registry. This is to track the outcome of the pregnancy and to evaluate any effects of aripiprazole on the baby.

Aripiprazole can pass into breast milk. It may not be safe to breastfeed while using this medicine. Ask your doctor about any risk.

How should I take Abilify?

Take Abilify exactly as prescribed by your doctor. Follow all directions on your prescription label. Your doctor may occasionally change your dose to make sure you get the best results. Do not take this medicine in larger or smaller amounts or for longer than recommended.

Do not take Abilify for longer than 6 weeks unless your doctor has told you to.

Abilify can be taken with or without food.

Swallow the regular tablet whole and do not crush, chew, or break the tablet.

Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

To take the orally disintegrating tablet (Discmelt):

  • Keep the tablet in its blister pack until you are ready to take it. Open the package and peel back the foil. Do not push a tablet through the foil or you may damage the tablet.

  • Use dry hands to remove the tablet and place it in your mouth.

  • Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing. If desired, you may drink liquid to help swallow the dissolved tablet.

Use Abilify regularly to get the most benefit. Get your prescription refilled before you run out of medicine completely.

You should not stop using Abilify suddenly. Stopping suddenly may make your condition worse.

Your doctor will need to check your progress while you are using this medicine.

Store at room temperature away from moisture and heat. Abilify liquid may be used for up to 6 months after opening, but not after the expiration date on the medicine label.

What happens if I miss a dose?

Take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include drowsiness, vomiting, aggression, confusion, tremors, fast or slow heart rate, seizure (convulsions), trouble breathing, or fainting.

What should I avoid while taking Abilify?

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert. Avoid getting up too fast from a sitting or lying position, or you may feel dizzy. Dizziness or severe drowsiness can cause falls, fractures, or other injuries.

Avoid drinking alcohol. Dangerous side effects could occur.

Avoid becoming overheated or dehydrated. Drink plenty of fluids, especially in hot weather and during exercise. It is easier to become dangerously overheated and dehydrated while you are taking Abilify.

Abilify side effects

Get emergency medical help if you have signs of an allergic reaction to Abilify: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Call your doctor at once if you have:

  • severe agitation, distress, or restless feeling;

  • twitching or uncontrollable movements of your eyes, lips, tongue, face, arms, or legs;

  • mask-like appearance of the face, trouble swallowing, problems with speech;

  • seizure (convulsions);

  • thoughts about suicide or hurting yourself;

  • severe nervous system reaction–very stiff (rigid) muscles, high fever, sweating, confusion, fast or uneven heartbeats, tremors, feeling like you might pass out;

  • low blood cell counts–sudden weakness or ill feeling, fever, chills, sore throat, swollen gums, painful mouth sores, red or swollen gums, skin sores, cold or flu symptoms, cough, trouble breathing; or

  • high blood sugar–increased thirst, increased urination, hunger, dry mouth, fruity breath odor, drowsiness, dry skin, weight loss.

You may have increased sexual urges, unusual urges to gamble, or other intense urges while taking this medicine. Talk with your doctor if this occurs.

Common Abilify side effects may include:

  • weight gain;

  • blurred vision;

  • nausea, vomiting, changes in appetite, constipation;

  • drooling;

  • headache, dizziness, drowsiness, feeling tired;

  • anxiety, feeling restless;

  • sleep problems (insomnia); or

  • cold symptoms such as stuffy nose, sneezing, sore throat.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect Abilify?

Taking Abilify with other drugs that make you sleepy or slow your breathing can cause dangerous or life-threatening side effects. Ask your doctor before taking a sleeping pill, narcotic pain medicine, prescription cough medicine, a muscle relaxer, or medicine for anxiety, depression, or seizures.

Many other drugs can interact with aripiprazole. This includes prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed here. Tell your doctor about all your medications and any you start or stop using during treatment with Abilify.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use Abilify only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Related questions



Source link